Topics:

Brodifacoum Poisoning in a 30-Year-Old Man

Brodifacoum Poisoning in a 30-Year-Old Man

 

For 3 days, a 30-year-old man had had bilateral flank pain that radiated to the lower abdomen; gross hematuria had accompanied the pain for 1 day.

Lower abdominal fullness was also noted on examination. Abnormal laboratory findings included a blood urea nitrogen level of 67 mg/dL; creatinine, 6.1 mg/dL; and INR, 36.

The patient was evaluated and treated for oliguric acute renal failure. After 6 hours, he was questioned further and admitted that he had swallowed a common rodenticide that contains the long-acting warfarin derivative, brodifacoum.

Dr Zubina Mawji of Lehigh Valley Hospital, Allentown, Pa, writes that urgent ureteroscopy and retrograde pyelography demonstrated marked edema of the bladder wall and trigone, which suggested intramucosal hemorrhage. Both ureteral orifices were obstructed by the edema. Hydronephrosis and hydroureter were present (yellow arrows). Abdominal CT scans revealed diffuse retroperitoneal edema. Acute renal failure was attributed to bilateral obstruction caused by intraluminal, intramural, and retroperitoneal hemorrhage.

A right ureteral stent (red arrows) was placed, and fresh frozen plasma was given. Long-term vitamin K therapy was initiated. After 2 weeks of treatment, the patient recovered from the brodifacoum poisoning. He was transferred for psychiatric care.

 
Loading comments...
Please Wait 20 seconds or click here to close